How Dangerous Is It to Keep Starting and Stopping Meds
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  How Dangerous Is It to Keep Starting and Stopping Meds


Dear Doctor,

I was diagnosed with BP disorder in the early 90's and have been taking 75 mg (2X daily- am and pm) effexor and 500 mg ( X 2 depakine at same times for the last 5 yrs.

I am currently 48 and experiencing memory loss and lack of lust for much. Hold a job but not motivated to learn, little patience, etc.

I went to see my psychiatrist about this because I had stopped taking medication since I didn't see much difference lately in the days that I simply forgot or missed  taking the regular doses. Sometimes, I wld just go to bed and figure it was better to have less drugs in my system.

That led to just trying a couple of mos. without taking any.  I have become lazy about this in general.

When I saw the psychiatrist, he told me to up the dosage to 150 mg once in am and then again at noon, plus 500 mg depakine as usual.

I did so for about a week and then stopped again. How dangerous is this?

I am not exhibiting any different behavioral patterns, but I still lack energy and motivation and concentration Was thinking it could be an onset of menopause, but unsure. On top of this, I was recently asked to fill out a medical questionnaire at work for life insurance. Is it possible to simply answer that I suffer from depression since my psychiatrist himself had said a year ago that it might be possible to stop taking medication altogether and that in certain cases, and possibly mine, bipolar need not be treated by drugs forever.

Thanks for any help you might have.

Signed,
confused


Confused,

It sounds to me as though you have been experiencing a bipolar depressive episode which can be difficult to treat. I would strongly recommend against going on and off you medications as this can lead to more mood instability. Check with your psychiatrist about how to restart your effexor and depakene, and I would give the increased dose of Effexor more time to work.

Bipolar illness is a lifelong illness, and though it may be possible to not be on medications, this is usually a very rare occurrence. Your ongoing depressive symptoms indicate to me that you are still in need of treatment. I would again recommend seeing your psychiatrist and getting back on your medication regimen or discussing alternatives like lithium or lamotrigine. If you are concerned that this may be only a unipolar depression, I would review your history of manic/hypomanic episodes to confirm the diagnosis of bipolar disorder.

Dr Plyler


Published in May, 2011

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?